Hail, Dallas
- When
- May 27, 3:19 PM CST
- Where
- Dallas County, 1.81 mi SW of Highland Park
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 32.800, -96.790
A pair of isolated thunderstorms developed across the Dallas-Fort Worth Metroplex along a stationary front which was draped across the area on the evening of May 27. These storms quickly became severe and produced damaging hail across a good portion of the Metroplex and some neighboring locations.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
A pair of isolated thunderstorms developed across the Dallas-Fort Worth Metroplex along a stationary front which was draped across the area on the evening of May 27. These storms quickly became severe and produced damaging hail across a good portion of the Metroplex and some neighboring locations. The largest size hail reported was 3.25 in the Arlington area of DFW.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 27, 2:12 PM CST, 1 hour 7 minutes earlier.
Area Forecast Discussion National Weather Service Fort Worth TX 312 PM CDT Mon May 27 2024 ...New Long Term... .SHORT TERM... /Issued 159 PM CDT Mon May 27 2024/ /Today and Tomorrow/ Highlights... There is another threat of severe weather today, with isolated to scattered thunderstorms expected to develop this afternoon. The main threats will be large hail and damaging wind gusts. There is a low (but not quite zero) tornado threat. Additional storms will form late tonight and tomorrow. There will be a low severe risk early in the day, but a higher risk of severe weather as additional storms move into the area late tomorrow afternoon. Forecast Discussion... There are a couple boundaries in the area that we're monitoring for storm development today. The first, and most notable, is a stationary front draped over the Metroplex. The boundary currently resides from about Jack County through DFW to Tyler. We have some shallow cumulus along the boundary now, but the updrafts have been weak. The second boundary is evident by a dewpoint gradient across the southern Big Country and Western Central Texas. This boundary is harder to identify in surface observations, but there is a cluster of cumulus that has developed in its vicinity. Plentiful insolation will result in a deeply-mixed boundary layer this afternoon, helping to erode the capping that was evident on the morning FWD sounding. Recent ACARS/aircraft soundings have shown that the cap still exists, however it is much weaker than earlier in the day. With the combination of weak confluence or moisture convergence near the boundaries, convective initiation will be possible after about 2-3 PM. Moreover, this morning's observed sounding's convective temperature was 97 F, which is already being met or close to being met in/near the Metroplex as of 1 PM. All of this to say, it looks more like than not that we will at least see convective attempts near the Metroplex and Western Central Texas this afternoon into the evening. The coverage of storms today should be isolated to scattered. Although we will have a focused source of surface ascent, negligible mid- level ascent should preclude widespread thunderstorm development. Since surface heating is a primary forcing mechanism, most of the storms should dissipate after sunset with the loss of heating for most of the night. The atmosphere remains highly buoyant, largely thanks to very high dewpoints across the region. DFW Airport's dew point between 7-11 AM was 78 F...a daily record (our records go back to 1947). It has since mixed down to 73 F, a further sign of diurnal heating working to lift parcels near the stationary front. Widespread dewpoints of 77-80 F remain across most of the area south of the stalled front. This hot and humid airmass resides underneath cool mid-levels, with "above the cap" lapse rates of 8-10 degC/km. Forecast soundings indicate ML CAPE values of 4-5000, with hail growth zone CAPE values near 1500 J/kg. The shear isn't great, but nearly straight hodographs will favor splitting storms yet again. After a storm splits, it will usually have a higher severe potential. The only way a tornado would be able to develop is if a storm happens to move directly along a surface boundary--either the stationary front or an outflow boundary. This would locally enhance the low-level wind field and possibly allow for a tornado to develop with a strong supercell. The chance of this occurring is low, but not completely out of the realm of possibility. The front will remain stalled across North Texas overnight, with the 925/850 front lingering over southern Oklahoma. A shortwave trough will move overtop of the fronts in the early morning and develop thunderstorms near the Red River. These storms should move southeast through the morning, likely creating a strong cold pool by mid-day. We are not fully confident of where and when storms will develop...but are confident we will have storms develop early in the day. The afternoon forecast will heavily depend on how the morning storms evolve, so for now, we have broad-brushed 30-60 PoPs across the region after 1PM tomorrow. There will be a severe threat with the morning activity, mainly a hail and wind risk. If training storms are able to develop, there will also be a flash flood threat as well. Heat/Temperature... It is HOT outside. Most temperature readings are in the low to mid 90s at this time. Temperatures should peak a few degrees higher in the next couple hours. When you combine the moisture in the air, heat index values of 105-110 are expected across much of the region today. Since our Heat Advisory criteria (heat index >= 105) has a two consecutive day requirement, we have not expanded the advisory west of I-35 or north of I-20. Tomorrow's temperatures will finally be closer to the seasonal normals due to the cloud cover and increased rain chances. Bonnette && .LONG TERM... /NEW/ Update: The forecast trends discussed below generally remain on track, therefore no significant changes were made to the previous forecast. The first in a series of weak shortwaves/perturbations embedded in the W/NW flow aloft will shift over a High Plains dryline on Tuesday. The resulting thunderstorm complex will carry primarily a damaging wind threat as these storms progress east/southeast into our area during the late afternoon and evening hours on Tuesday. There will also be a threat for isolated instances of large hail, particularly south I-20 and west of I-35. This repetitive pattern of passing disturbances and daily storm chances will continue through the end of the week. Multiple rounds of heavy rainfall will likely lead to an increasing flood threat, especially given vulnerable soils due to recent rainfall. This unsettled pattern is likely to continue through the upcoming weekend as the weakening upper ridge shifts to the east late week. In its wake, a series of shortwave troughs riding around the upper low over the Gulf of Alaska will eject across the northern Rockies keeping our pattern somewhat amplified. 12 Previous Discussion: /Tuesday Evening and Beyond/ An active northwest flow pattern will set up over North and Central Texas by midweek as the region becomes sandwiched between a developing ridge over portions of the Desert Southwest/northern Mexico and troughing over the Great Lakes region. An initial shortwave perturbation looks to shift over a sharpening dryline late Tuesday afternoon/evening, initiating isolated to scattered convection over portions of West Texas and the Big Country. This activity will likely develop initially as supercells before growing upscale into a cluster of cells or possibly an MCS. With a northwesterly mean cloud-layer wind and a 25-35 southeasterly LLJ, this complex of thunderstorms will rapidly shift southeast toward our forecast area late Tuesday evening into the overnight. Where the initial convection occurs will play a large part in determining where this complex tracks Tuesday evening/night. However, there are several signals that our western Central Texas counties could witness the brunt of this complex's impact. These convective systems tend to track along instability gradients, and most guidance right now places that SBCAPE gradient/weak, stalled frontal boundary generally along/south of the I-20 corridor Tuesday night. This track over western Central Texas and the Hill Country may also be reinforced by outflow from thunderstorms near the Red River Valley earlier in the day. Damaging wind gusts along the leading edge of this complex and isolated hail will be the primary hazards. Latest high-resolution guidance currently places an area along/southwest of a Breckenridge- Hillsboro line in the track of this potentially severe line of storms. The portion of this complex north of the instability gradient will likely be sub-severe with a lack of surface-based instability present. PWATs approaching 1.9-2.1" and warm cloud depths greater than 15,000ft will make these thunderstorms very efficient rainfall producers and several locations beneath these storms could pick up a quick 2-3" of rain. Continue to monitor the forecast over the next couple of days as we further refine location and timing details. This active pattern will continue through the rest of the work week with daily chances for thunderstorms over portions of North and Central Texas through at least Saturday. Coverage Wednesday may be more isolated, but the next chance for more widespread rainfall looks to arrive late Thursday into Friday as another compact shortwave progresses overhead through the northwesterly flow aloft and the aforementioned stalled frontal boundary lifts north toward the Red River enveloping most of the region in moderate surface-based instability. Severe weather will be possible at times. Additionally, multiple rounds of heavy rainfall will increase the flooding threat, especially over already saturated areas. Otherwise, temperatures will be slightly tempered by clouds and precipitation with widespread afternoon highs in the 80s and low 90s and overnight lows in the mid-60s to low 70s. Langfeld && .AVIATION... /Issued 159 PM CDT Mon May 27 2024/ /18Z TAFs/ VFR and southeast flow should prevail this afternoon. A weak surface front in the area may allow for thunderstorms to develop over D10 after about 21-22Z through 02-04Z this evening. The chance of an isolated storm developing appears more likely than not, however we are still not exactly sure where the first storm will develop. For now, we only have VCTS in the TAFs...but may need to add a TEMPO or remove VCTS as the afternoon progresses. The chance of direct terminal impacts is about 30%. A cluster of storms is forecast to develop over southern OK late tonight and early tomorrow morning. It should approach the area close to the morning push. These storms would also cause a change to north flow for most of the day. We are not highly confident of where and when storms will develop, so similar to today's storms, we will have to closely monitor new data as it comes in and be quick to update the forecast if our thinking changes. Bonnette && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 72 89 70 83 70 / 30 50 60 60 30 Waco 72 89 70 82 69 / 20 50 60 60 30 Paris 67 84 66 79 64 / 30 40 50 50 30 Denton 70 86 67 81 67 / 30 50 60 60 30 McKinney 69 86 68 81 67 / 30 50 60 50 30 Dallas 71 89 71 83 69 / 30 50 60 60 30 Terrell 69 88 68 82 67 / 30 50 50 50 30 Corsicana 72 89 71 83 69 / 20 50 50 60 30 Temple 73 90 70 83 69 / 20 40 60 60 30 Mineral Wells 70 89 68 81 69 / 20 60 70 60 30 && .FWD WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM CDT this evening for TXZ135-145>148- 158>162-174-175. &&
Hazardous Weather Outlook National Weather Service Fort Worth TX 1148 AM CDT Mon May 27 2024 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-281215- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 1148 AM CDT Mon May 27 2024 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...This Afternoon and Tonight. Isolated thunderstorms are possible across North and Central Texas this afternoon and evening. Large hail and damaging winds are the main threats. Additional storms may develop late tonight across North Texas. Hot and humid conditions this afternoon will result in heat index values near or over 105 across much of the area. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Periodic chances for showers and thunderstorms will persist Tuesday through the end of the work week. Severe weather will be possible at times. Multiple rounds of heavy rainfall may reinvigorate flooding issues. .SPOTTER INFORMATION STATEMENT... Timely spotter reports of severe weather and flooding will be greatly appreciated.
The Dallas/Ft Worth radar (KFWS), 54 km away, was scanning. The volume nearest the first event began at 21:20 UTC.
120 hail, 3 thunderstorm wind. Local standard time, as filed.
A public report indicated two-inch diameter hail between Hutchins and Wilmer.
Report from mPING: Quarter (1.00 in.).
Report from mPING: Dime (0.75 in.).
Public reported 2 inch hail near Palmer.
Report from mPING: Ping Pong Ball (1.50 in.).
Report from mPING: Quarter (1.00 in.).
Public reported a 2 inch hail stone just north of Roanoke. It hailed for approximately 4 minutes.
A trained spotter reported ping pong ball sized hail in Roakoke.
Public reported ping pong to golf ball hail just west of Double Oak.
Public reported hail up to ping pong ball sized in Seventeen Lakes.
Report from mPING: Dime (0.75 in.).
Report from mPING: Dime (0.75 in.).
Public reported golf ball sized hail east of Palmer 2 miles on FM 813.
Report from mPING: Dime (0.75 in.).
Report from mPING: Dime (0.75 in.).
Report from mPING: Quarter (1.00 in.).
Report from mPING: Dime (0.75 in.).
Report from mPING: Dime (0.75 in.).
Report from mPING: Quarter (1.00 in.).
Report from mPING: Dime (0.75 in.).
Public reported golf ball sized hail around 4 miles south of Goldthwaite.
Report from mPING: Quarter (1.00 in.).
Report from mPING: Quarter (1.00 in.).
Report from mPING: Dime (0.75 in.).
Report from mPING: Quarter (1.00 in.).
Report from mPING: Dime (0.75 in.).
Report from mPING: Quarter (1.00 in.).
A member of the public reported quarter sized hail in Grapevine.
Report from mPING: Dime (0.75 in.).
Report from mPING: Dime (0.75 in.).
Report from mPING: Quarter (1.00 in.).
Report from mPING: Quarter (1.00 in.).
Report from mPING: Quarter (1.00 in.).
Report from mPING: Half Dollar (1.25 in.).
Retired NWS employee reported measured hail up to 2 inches in diameter just west of the intersection of Davis Blvd and North Tarrant Pkwy.
A member of the public reported quarters in North Richland Hills.
A member of the public reported half dollar sized hail in North Richland Hills.
Report from mPING: Quarter (1.00 in.).
A member of the public reported dime to quarter size hail in Grapevine.
Report from mPING: Quarter (1.00 in.).
Report from mPING: Quarter (1.00 in.).
Report from mPING: Quarter (1.00 in.).
Report from mPING: Golf Ball (1.75 in.).
An amateur radio operator reported ping pong ball sized hail in Colleyville.
A member of the public reported half dollar size hail in southwest Grapevine.
Report from mPING: Quarter (1.00 in.).
Report from mPING: Dime (0.75 in.).
Report from mPING: Quarter (1.00 in.).
A member of the public reported baseball size hail in Bedford.
Report from mPING: Quarter (1.00 in.).
Report from mPING: Ping Pong Ball (1.50 in.).
A delayed report from trained spotter indicated large trees split in Richland Hills.
Report from mPING: Quarter (1.00 in.).
A public report said half dollar hail fell near Wilshire Elementary School.
A member of the public reported golf ball size hail Colleyville.
Report from mPING: Quarter (1.00 in.).
Report from mPING: Quarter (1.00 in.).
EM reported around 2 inch hail in the Morrisdale neighborhood.
Report from mPING: Quarter (1.00 in.).
Report from mPING: Golf Ball (1.75 in.).
Report from mPING: Hen Egg (2.00 in.).
A member of the public reported quarter to half dollar sized hail in North Richland Hills.
Report from mPING: Baseball (2.75 in.).
A trained spotter reported tree limbs down in Arlington.
A member of the public reported golf ball sized hail in Hurst.
Report from mPING: Half Dollar (1.25 in.).
A member of the public reported baseball size hail in Euless.
Report from mPING: Hen Egg (2.00 in.).
Report from mPING: Golf Ball (1.75 in.).
Report from mPING: Dime (0.75 in.).
Report from mPING: Ping Pong Ball (1.50 in.).
Report from mPING: Quarter (1.00 in.).
Report from mPING: Quarter (1.00 in.).
Report from mPING: Quarter (1.00 in.).
An NWS employee reported quarters in Arlington.
Report from mPING: Dime (0.75 in.).
Report from mPING: Half Dollar (1.25 in.).
Report from mPING: Golf Ball (1.75 in.).
Report from mPING: Baseball+ (3.25 in.).
Report from mPING: Dime (0.75 in.).
Report from mPING: Quarter (1.00 in.).
Public report said two inch hail in Arlington.
Public reported golf ball size hail near Carrier and Highway 20.
Report from mPING: Half Dollar (1.25 in.).
A member of the public reported quarter sized hail near AT&T Stadium in Arlington.
Report from mPING: Ping Pong Ball (1.50 in.).
A trained spotter measured a wind gust of 62 mph in Mansfield.
Report from mPING: Dime (0.75 in.).
Report from mPING: Dime (0.75 in.).
A trained spotter reported 1.5 inch hail in Mansfield.
Public photo showed a 2.1 inch hail stone in Mansfield.
Report from mPING: Quarter (1.00 in.).
Report from mPING: Quarter (1.00 in.).
Report from mPING: Quarter (1.00 in.).
A member of the public reported 2 inch hail in Mansfield. Resulted in damage to fences. Skylights, windows, and attic vents were broken.
Report from mPING: Dime (0.75 in.).
Report from mPING: Dime (0.75 in.).
Report from mPING: Half Dollar (1.25 in.).
Report from mPING: Dime (0.75 in.).
Report from mPING: Dime (0.75 in.).
Report from mPING: Golf Ball (1.75 in.).
Report from mPING: Golf Ball (1.75 in.).
A report from social media said quarter size hail fell at Smith Road and HWY 380.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1186350, 1186351, 1186352, 1186353, 1186354, 1186355, 1186356, 1186357, 1186358, 1186359, 1186360, 1186361, 1186362, 1186363, 1186364, 1186365, 1186366, 1186367, 1186368, 1186369, 1186386, 1186387, 1186380, 1186390, 1186391, 1186392, 1186393, 1186395, 1186394, 1186460, 1186396, 1186401, 1186397, 1186468, 1186402, 1186469, 1186403, 1186471, 1186472, 1186382, and more.